Alert archive / Minnesota / Tornado Warnings in 2001

Tornado Warning 3, NWS Duluth, MN

May 9, 2001Pine County, Minnesota

NWS Duluth, MN issued this tornado warning at May 9, 2001, 7:57 PM CDT for Pine County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2001, 7:57 PM CDT (00:57 UTC)
Expired
May 9, 2001, 8:45 PM CDT
In force
48 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Pine County, MN

What was reported inside it

TimeReportWhereRemark
May 9, 8:15 PM CDTHail 1Hinckley, MN
May 9, 8:25 PM CDTHail 1.75Cloverdale, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
795 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 100057
TORDLH
MNC115-100145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
757 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  PINE COUNTY IN MINNESOTA

* UNTIL 845 PM CDT

* AT 757 PM CDT SKYWARN SPOTTERS REPORTED A DEVELOPING TORNADO 3
  MILES WEST OF BEROUN...OR ABOUT 8 MILES SOUTHWEST OF HINCKLEY...
  MOVING NORTHEAST AT 15 MPH.

* THIS TORNADO WILL BE NEAR...
  HINCKLEY AROUND 820 PM CDT
  FRIESLAND AROUND 835 PM CDT
  CLOVERDALE...SANDSTONE AROUND 845 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

$$

&

LAT...LON 4592 9319 4579 9301 4604 9259 4621 9285

SCW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 9, 2:30 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 9, 2:30 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT WED MAY 9 2001

MAIN ISSUE FOR THIS FCST CYCLE IS PSBLTY OF TSTMS IN 1ST PD AND
WHETHER OR NOT THEY WILL BE SEVERE. SFC DEW PTS ACRS CWA INCRSG
SOMEWHAT...XCPT FOR ARROWHEAD...AND WHAT MID LVL MSTR THERE IS IS
MAINLY S OF CWA JUST S OF BROAD 300 MB JET. ON THE WHOLE...MSTR WILL
REMAIN SCARCE WITH GLF MEX CLOSED OFF. SLY 850 MB WINDS MODERATELY
STG...BUT AGN RELATIVELY DRY. 850 MB RH INCREASES TO 80 PCT BY 00Z
DUE MAINLY TO UVV. MAIN DIFF BTWN MODELS IS THAT MAX INSTABILITY
FIELDS EXTEND FARTHER N ON AVN THAN ON ETA. FAVORING ETA IN
THIS...WITH MOST SVR TSTM ACTVTY REMAINING S OF OUR CWA CLOSER TO
HIGHER SFC DPTS AND GREATER UVV...WITH SFC BNDRY ACTING AS THE
TRIGGER LATE THIS AFTN AND EVE. SEE LATEST SWODY1 FOR DETAILS. ISOLD
SVR TSTMS STILL A PSBLTY HWVR...ESPCLY ACRS SRN TIER OF ZONES...AND
WILL NOTE THIS IN NEW ZONE SET. WOULD XPCT SOME TSTMS OR SHRA
LINGERING INTO THU MRNG WITH CFNT PASSING DLH ARND 12Z...THEN DECRSG
CLDS. NOT A LOT OF DIFF IN MOS LOWS FOR TNGT...BUT LRG SPREAD FOR
THU/S HIGHS...DUE MAINLY TO DIFFERENCES IN CLD FCST BTWN NGM AND
AVN. WITH CLDS HANGING IN AT LEAST THRU THE MRNG HRS AND MODERATE
CAA MOST OF THU...WILL FAVOR COOLER MAV...BUT NOT AS COOL AS FAN.

.DLH...NONE.

ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:04 PM CDTSevere Thunderstorm WarningDLHPine41 min
May 9, 7:44 PM CDTSevere Thunderstorm WarningDLHPine61 min
May 9, 8:44 PM CDTSevere Thunderstorm WarningDLHPine46 min
May 9, 8:55 PM CDTTornado WarningDLHPine50 min

Nearby

Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.